Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 2845
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2018  |  Volume : 66  |  Issue : 10  |  Page : 1446-1450

Allergic reactions to atropine eye drops for retardation of progressive myopia in children


1 Department of Pediatric Clinical Optics and Refraction, Jyotirmay Eye Clinic and Ocular Motility Laboratory, Thane; Department of Pediatric Ophthalmology and Strabismus, Mahatme Eye Bank and Eye Hospital, Nagpur, Maharashtra, India
2 Department of Pediatric Clinical Optics and Refraction, Jyotirmay Eye Clinic and Ocular Motility Laboratory, Thane, Maharashtra, India
3 Department of Dermatology, Avista Clinics, Indore, Madhya Pradesh, India

Correspondence Address:
Dr. Mihir Kothari
Department of Pediatric Clinical Optics and Refraction, Jyotirmay Eye Clinic and Ocular Motility Laboratory, Thane - 400 601, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_165_18

Rights and Permissions

Purpose: To report clinical manifestations of ocular allergy to atropine eye drops used for retardation of progressive myopia in children. Methods: Myopic children, who developed bothersome itching that subsided promptly after cessation of atropine eye drops, were included. History of systemic or ocular allergy, preexisting ocular conditions, and clinical features of allergy were noted. Results: Six children, age 5–15 years, were included. Four developed allergy to 1% atropine sulfate eye drops and two to 0.01% concentration of atropine sulfate. The onset of allergy was within a month to as late as 4 years after using atropine eye drops. The severity of allergy was higher with 1% concentration. The most common symptoms of atropine allergy were itching and burning. The most common signs were lid swelling and hyperemia. The allergic manifestations promptly reversed with the stoppage of eye drops. Reintroduction was possible in three patients, either by reducing the concentration of atropine or using benzalkonium free formulation. Conclusion: Allergy to atropine eye drops in children may develop within a few weeks or after many years of usage. Prompt cessation followed by a reintroduction and continuation of therapy may be possible in few patients.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1786    
    Printed3    
    Emailed0    
    PDF Downloaded397    
    Comments [Add]    

Recommend this journal